Format

Send to

Choose Destination
South Med J. 2005 Feb;98(2):253-6.

Fatal hypermagnesemia caused by an Epsom salt enema: a case illustration.

Author information

1
Division of Pediatric Critical Care Medicine, Department of Pediatrics, the University of Alabama at Birmingham, Birmingham, AL, USA. ntofil@peds.uab.edu

Abstract

The authors describe a case of fatal hypermagnesemia caused by an Epsom salt enema. A 7-year-old male presented with cardiac arrest and was found to have a serum magnesium level of 41.2 mg/dL (33.9 mEq/L) after having received an Epsom salt enema earlier that day. The medical history of Epsom salt, the common causes and symptoms of hypermagnesemia, and the treatment of hypermagnesemia are reviewed. The easy availability of magnesium, the subtle initial symptoms of hypermagnesemia, and the need for education about the toxicity of magnesium should be of interest to physicians.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Southern Medical Association
Loading ...
Support Center